Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 197, NWS Des Moines, IA

June 27, 2014Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 27, 2014, 1:32 PM CDT for Tama County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2014, 1:32 PM CDT (18:32 UTC)
Expired
Jun 27, 2014, 2:15 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tama County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 1:42 PM CDTTSTM WND DMG4 Nw Toledo, IA4-5 INCH IN DIAMETER WALNUT TREE BRANCH DOWN IN YARD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS53 KDMX 271832
SVRDMX
IAC171-271915-
/O.NEW.KDMX.SV.W.0197.140627T1832Z-140627T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT FRI JUN 27 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 215 PM CDT

* AT 132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  TOLEDO...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...LAW ENFORCEMENT. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TRAER...DYSART...GARWIN...CLUTIER AND TF CLARK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4200 9264 4217 9271 4230 9242 4230 9230
      4207 9230
TIME...MOT...LOC 1832Z 242DEG 39KT 4210 9259 

HAIL...<.75IN
WIND...60MPH

$$

LEE
2 follow-up statements
705 
WWUS53 KDMX 271852
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
152 PM CDT FRI JUN 27 2014

IAC171-271915-
/O.CON.KDMX.SV.W.0197.000000T0000Z-140627T1915Z/
TAMA IA-
152 PM CDT FRI JUN 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN TAMA COUNTY...

AT 152 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRAER...OR 17
MILES NORTHEAST OF TOLEDO...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TRAER...DYSART...GARWIN...CLUTIER AND TF CLARK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4211 9268 4230 9242 4230 9230 4207 9230
      4200 9264
TIME...MOT...LOC 1852Z 238DEG 30KT 4219 9239 

HAIL...<.75IN
WIND...60MPH

$$

LEE
120 
WWUS53 KDMX 271915
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT FRI JUN 27 2014

IAC171-271924-
/O.EXP.KDMX.SV.W.0197.000000T0000Z-140627T1915Z/
TAMA IA-
215 PM CDT FRI JUN 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TAMA COUNTY WILL
EXPIRE AT 215 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH OTHER STORMS IN THE AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES .

LAT...LON 4211 9268 4230 9242 4230 9230 4207 9230
      4200 9264
TIME...MOT...LOC 1912Z 242DEG 39KT 4219 9239 

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:38 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 27, 12:38 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1238 PM CDT FRI JUN 27 2014

.SYNOPSIS...
ISSUED AT 326 AM CDT FRI JUN 27 2014

WEAK WARM FRONT REMAINS TO THE SOUTH OF IOWA AND WILL LIFT NORTH
OVER THE NEXT 36 HOURS. A SERIES OF UPPER LEVEL DISTURBANCES WILL
AFFECT THE AREA. A SIGNIFICANT NEG TILT TROUGH WILL SWING THROUGH
THE STATE SATURDAY NIGHT. A SECOND UPPER AIR DISTURBANCE AND ALSO
THE COLD FRONT WILL MOVE THROUGH SUNDAY NIGHT AND MON. HIGH
PRESSURE WILL BUILD INTO THE STATE MON AND TUE FOLLOWED BY HIGH
PRESSURE FOR MID WEEK.

&&

.SHORT TERM /TODAY/... ISSUED AT 326 AM CDT FRI JUN 27 2014

WEAK MCV IN SOUTHWEST IOWA WILL BRING THE NEXT ROUND OF
SHOWERS/THUNDERSTORMS ACROSS THE CENTRAL PORTION OF THE FORECAST
THROUGH 15Z. THERE ARE A FEW POCKETS OF HEAVIER RAIN ON THE LEADING
EDGE OF THIS CLUSTER MOVING NORTHWARD...BUT MAINLY STRATIFORM PRECIP
TRAILS BEHIND.

500MB SHORTWAVE TROUGH AND VORT MAX WILL TRANSITION EAST TO
NORTHEAST THROUGH MIDDAY/EARLY AFTERNOON AND EXPECTING THE SOUTHWEST
TO DRY OUT PAST 18Z. HAVE THE HIGHER POPS THIS AFTERNOON ACROSS THE
NORTHEAST AS THE DEEPER FORCING MOVES INTO EASTERN IOWA WITH THE
STRONGER SHORTWAVE. NO SHORTAGE OF MOISTURE TRANSPORT INTO THE STATE
AND IS EVIDENT THE DEEP LAYER OF MOISTURE REMAINS PRESENT PER
FORECAST SOUNDINGS AT DSM. WARM LAYER CLOUD DEPTHS RANGING AROUND
12KFT TO NEAR 13KFT AND THE PRECIPITABLE WATER VALUES IN THE 1.50 TO
1.75 INCH RANGE...SO STILL LOOKING AT ANOTHER ROUND OF POTENTIAL
EFFICIENT RAIN PRODUCERS TODAY AS GENERALLY THE 1 TO NEAR 3 INCH PER
HOUR RATES ARE POSSIBLE. HOWEVER...THE STORM PROGRESSION LOOKS TO BE
AROUND 15-20 KNOTS TODAY PER CORFIDI VECTORS...SO THE HEAVY RAIN
OVER ONE AREA SHOULD BE SHORT-LIVED UNLESS BACK-BUILDING OCCURS LIKE
THURSDAY. THE 27.05Z HRRR HAS A DECENT HANDLE ON CURRENT CONVECTIVE
TRENDS...ALBEIT ROUGHLY TWO HOURS TOO FAST...BUT LEANED TOWARD THE
HRRR THROUGH THE MORNING HOURS FOR POP/WX TRENDS.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
ISSUED AT 326 AM CDT FRI JUN 27 2014

MUCH OF THE ACTIVITY TONIGHT WILL REMAIN TO THE WEST OF IA WHERE
THERE IS STRONGER FORCING. NEGATIVE TILT TROUGH WILL BRING A GOOD
CHANCE FOR WIDESPREAD THUNDERSTORM ACTIVITY SAT AND SAT NIGHT.
SEVERE WEATHER IS LIKELY TO REMAIN TO THE WEST OF IA. THE COLD
FRONT IN COMBINATION WITH THE STRENGTHENING JET STREAM...OVER 80
KTS, WILL BRING A CHANCE FOR SEVERE WEATHER FOR LATE SUNDAY INTO
SUNDAY NIGHT. WILL MENTION BOTH SEVERE AND HEAVY RAIN IN THE BODY
OF THE ZONES. DEEP WARM CLOUD LAYER THICKNESS...OVER 4 KM AND PWAT
VALUES NEAR 2 INCHES. THE SEVERE POTENTIAL IS PRETTY HIGH WITH
STEEP LAPSE RATES AND CAPE NEAR 5000 J/KG. THOUGH NOT PERFECT, THE
HODOGRAPHS ARE FAVORABLE WITH DECENT SHEAR...BOTH SPEED AND
DIRECTION...IN PLACE.

COOLER AND DRIER WEATHER IS ON TAP FROM THE BEGINNING OF NEXT WEEK
ON. THE COLDEST AIR WILL MISS IA TO THE NORTHEAST AND THE COOLING
TREND DOESN'T LOOK LIKE IT WILL LAST ALL THAT LONG EITHER. DON'T
EXPECT TO SEE MORE THAN TWO OR THREE DAYS BELOW NORMAL.

&&

.AVIATION...27/18Z
ISSUED AT 1238 PM CDT FRI JUN 27 2014

BROKEN BAND OF THUNDERSTORMS WILL AFFECT DSM/MCW/ALO
INTERMITTENTLY DURING THE NEXT SEVERAL HOURS...WITH PERIODS OF
MVFR CIGS POSSIBLE AT ALL TERMINALS DURING THIS TIME. EXPECT THE
STORMS TO END BY AROUND 22Z OR EARLIER...WITH VFR CONDITIONS
PREVAILING IN THE EVENING AND EARLY TONIGHT. AS WARM AIR/MOISTURE
ADVECTION INCREASES OVERNIGHT CIGS WILL LOWER AGAIN WITH LIGHT BR
LIKELY FORMING AND HAVE INDICATED THIS IN THE 18Z TAFS. FURTHER
TSRA POTENTIAL TONIGHT INTO SAT MORNING IS A CONCERN...BUT
CONFIDENCE IN TIMING AND COVERAGE PRECLUDES MENTION IN TAFS ATTM.

&&

.HYDROLOGY...
ISSUED AT 326 AM CDT FRI JUN 27 2014

WITH HIGH PWATS AND SLOW MOVEMENT OF WEATHER SYSTEM...THE
POTENTIAL FOR FLOODING IS FAIRLY HIGH. RAINFALL OF THE PAST DAY
OR SO HAS MOISTENED SOILS SO THE FFG IS DOWN TO AROUND AN INCH IN
SEVERAL LOCATIONS. THE BEST POTENTIAL WILL COME SUNDAY
NIGHT...THOUGH THE CURRENT PATTERN GIVES AT LEAST SOME RISK TO THE
ENTIRE CWA THROUGH THE NEXT THREE DAYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MS JUN 14
SHORT TERM...PODRAZIK
LONG TERM...MS JUN 14
AVIATION...LEE
HYDROLOGY...MS JUN 14
Hazardous weather outlook, Jun 27, 4:40 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CDT FRI JUN 27 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-280945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
440 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER BASINS. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS WITH BRIEF PERIODS OF HEAVY RAINFALL ARE
EXPECTED. SEVERE WEATHER IS NOT LIKELY...BUT LOCAL FLOODING IS
POSSIBLE..

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED SATURDAY INTO MONDAY. THERE
IS LITTLE RISK OF SEVERE THUNDERSTORMS THROUGH SATURDAY NIGHT.
SEVERE THUNDERSTORMS ARE QUITE POSSIBLE SUNDAY AFTERNOON INTO THE
OVERNIGHT HOURS. HIGH WINDS WILL BE THE PRIMARY THREAT...WITH HAIL
A SECONDARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE SUNDAY
AFTERNOON AND EVENING.

LOCALLY HEAVY RAINFALL IS POSSIBLE SATURDAY NIGHT...AND AGAIN
SUNDAY AFTERNOON AND NIGHT. FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED SUNDAY
AFTERNOON AND NIGHT.

In the hours before

Local storm report, Jun 27, 9:07 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT FRI JUN 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 N GRANGER             41.79N 93.82W
06/27/2014  M3.36 INCH       DALLAS             IA   COCORAHS

            24 HOUR RAINFALL

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 27, 9:08 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 AM CDT FRI JUN 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 N LINDEN              41.70N 94.27W
06/27/2014  M3.13 INCH       DALLAS             IA   COCORAHS

            24 HOUR RAINFALL

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 27, 9:14 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 AM CDT FRI JUN 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SE MADRID             41.87N 93.81W
06/27/2014  M2.96 INCH       BOONE              IA   COCORAHS

            24 HOUR RAINFALL

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 27, 9:16 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 AM CDT FRI JUN 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 WNW ANKENY            41.74N 93.64W
06/27/2014  M2.93 INCH       POLK               IA   COCORAHS

            24 HOUR RAINFALL

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 27, 9:17 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 AM CDT FRI JUN 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SE WINDSOR HEIGHTS    41.59N 93.70W
06/27/2014  M2.64 INCH       POLK               IA   COCORAHS

            24 HOUR RAINFALL

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 27, 9:41 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
941 AM CDT FRI JUN 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GREENFIELD              41.31N 94.46W
06/27/2014  M4.30 INCH       ADAIR              IA   MESONET

            24 HOUR RAINFALL

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:22 PM CDTRiver Flood WarningDMXPolk29 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.